Epilepsy is very common in people over the age of 60. In fact, epilepsy affects children under the age of 5, and people over 60, more than any other age groups.
In this older age group, epilepsy is mainly due to cerebro-vascular disease such as a stroke or brain hemorrhage, head injury, brain tumour, and degenerative conditions including dementia. Drug toxicity, kidney and liver failure may also cause seizures in the elderly. Sometimes seizures begin for no known reason.
Diagnosis can be more difficult in older people, but is helped by careful eye witness descriptions of the events that are occurring. Further investigations with EEG and MRI scans may be helpful.
The most common seizure type seen in older people is a dyscognitive focal seizure. These arise in one area of the brain, often the temporal lobe, and appear to the observer as a blank stare, often accompanied by automatisms.
Automatisms are repetitive pointless movements, such as hand wringing, picking at clothes, fiddling with buttons, pens or other objects, repeating a phrase or words over and over again which makes no sense and smacking the lips or making chewing movements with the mouth. The person will have no memory of the event, and will often appear confused and tired when the seizure is over.
Sometimes at the onset of focal seizures when the person is awake, they may be aware of something happening, such as pins and needles or tingling down one side of the bod, an odd feeling in the stomach or chest, sensory hallucinations such as a strange taste in the mouth, an odd smell, or sound. It may also begin with an aura characterised by a strange emotional feeling like fear, apprehension, déjà vu, or problems with speech, such as not being able to get the right words out during the seizure.
If a generalised tonic clonic seizure occurs in a frail elderly person, it can result in broken bones and painful bruising. Such a seizure may also be more stressful on the heart in elderly people.
Seizures can be well controlled in older people. However, as they may be more sensitive to the toxicity of anti-seizure medications, the side effects of confusion, disorientation and tiredness are more frequent in this age group. There is also the possibility of adverse
interactions between anti-seizure medications and other medications that older people may be taking. Memory is commonly affected with epilepsy and sometimes the medication may increase this problem. It is important that epilepsy medication is taken correctly, so a dosette box or pharmacy packaged medications may be helpful; diaries and calendars can help people keep track of appointments and things they need to remember.
Safety in the home is always important, but if a person has frequent seizures, particularly if they live alone, some sort of alarm, or help system is advisable.
The home needs to be assessed to minimize potential hazards. A microwave is probably safer for cooking than an open stove, showers are preferable to baths, and many other areas can be improved. An aged care team, physiotherapist, and epilepsy counselor can all be helpful here.
Please refer to the fact sheet ‘Safety check list’ for more information.
This fact sheet has been written by the Client Service Team at Epilepsy Queensland. For further information please contact them on
1300 852 853 or 07 3435 5000. This fact sheet has been reviewed and updated by Dr. Cecilie Lander, Brisbane July 2015
To be reviewed and updated July 2017